Liver Disease and Vasculitis in a Patient Taking Cromolyn

James L. Rosenberg, Donald Edlow, Ronald Sneider

Research output: Contribution to journalArticle

Abstract

Hypersensitivity reactions to cromolyn sodium occur rarely. On several occasions they have been associated with peripheral eosinophilia and granulomatous inflammation. Liver disease has not been reported previously as a complication of inhaled cromolyn. We describe here a woman in whom marked peripheral eosinophilia, liver disease, and systemic vasculitis developed while taking cromolyn and resolved or improved on discontinuation of the drug and treatment with corticosteroids. The liver disease was similar to primary biliary cirrhosis except that marked eosinophilic infiltration and granulomas were present initially. Studies of the patient's serum for binding of carbon 14-labeled cromolyn, the skin for deposits of the drug, and the circulating lymphocytes for stimulation by cromolyn failed to demonstrate any abnormalities. However, the elevated IgG and IgM levels, the positive rheumatoid factor and antimitochondrial antibody, and the reduced serum complement, which returned to normal on discontinuation of the drug therapy, suggests that immunologic mechanisms may have played a role in the pathogenesis of this patient's illness.

Original languageEnglish (US)
Pages (from-to)989-991
Number of pages3
JournalArchives of internal medicine
Volume138
Issue number6
DOIs
StatePublished - Jun 1978

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Liver Disease and Vasculitis in a Patient Taking Cromolyn'. Together they form a unique fingerprint.

  • Cite this